Alert archive / Iowa / River Flood Warnings in 2007
River Flood Warning 58, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Oct 17, 2007, 3:51 PM CDT for Keokuk County, Iowa. It took effect at Oct 18, 2007, 8:23 AM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2007, 3:51 PM CDT (20:51 UTC)
- In effect from
- Oct 18, 2007, 8:23 AM CDT
- Expired
- Oct 19, 2007, 5:36 AM CDT
- In force
- 21 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Minor
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 16.33 ft at Oct 18, 2007, 7:00 PM CDT.
- Action stage
- 14.5 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 17, 2:44 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 17, 2:44 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 244 PM CDT WED OCT 17 2007 .SYNOPSIS... INFLUENCE OF WELL-ADVERTISED UPPER SYSTEM HAS REACHED THE CWA TODAY...WITH SHRA/TSRA OVERSPREADING THE SRN CWA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER WAVE DEEPENING AND DIGGING INTO THE ROCKIES AS SECOND UPPER WAVE ALONG THE CAN/US BORDER LIFTS NWD. STRONG WARM/MOIST AIR ADVECTION WAS EVIDENT AT 850MB...WITH 12C DEWPOINTS REACHING INTO NEB/KS ON THE NOSE OF A 40-45KT LOW-LEVEL JET. DRY AIR PUNCH AT 700MB WAS PUSHING INTO THE PLAINS STATES...AIDING ELEVATED HAIL THREAT IH THE SRN/CTRL PLAINS EARLY THIS MORNING. STRONG UPPER-LEVEL JET CORE WAS DIGGING INTO THE BACK OF THE UPPER TROUGH FROM NRN CA COAST THROUGH AZ...WITH JET STREAK ALSO EVIDENT FROM OK/KS EWD THROUGH THE OH VALLEY. AT THE SURFACE...COMPLICATED PATTERN WAS MUDDIED BY CONVECTION...BUT LOW WAS CENTERED OVER SERN KS WITH A SECONDARY LOW IN WRN NEB. SFC WARM FRONT EXTENDED THROUGH NRN KS/CTRL MO/SRN IL TOWARD THE OH RIVER VALLEY. ELEVATED SHRA WITH EMBEDDED TSRA HAVE PERSISTED FROM KS THROUGH NRN MO INTO IA/IL...WELL IN LINE WITH ISENTROPIC UPLIFT ON THE 295-300K SURFACES BUT FASTER THAN MODEL TIMING HAD INDICATED. && .SHORT TERM...TONIGHT AND TOMORROW... MAIN FORECAST CONCERNS LIE IN THE SHORT TERM AS UPPER LOW DEEPENS RAPIDLY OVER NEB/IA/MN...WITH ATTENDANT POTENTIAL FOR HEAVY RAIN...SEVERE THUNDERSTORMS...AND STRONG GRADIENT WINDS. CATEGORICAL POPS ARE IN ORDER TONIGHT AS LOW-LEVEL JET FEEDS FURTHER MOISTURE INTO THE REGION. GFS/NAM BOTH INDICATE ELEVATED INSTABILITY REACHING THE SRN CWA SHORTLY AFTER MIDNIGHT...WITH GFS A LITTLE STRONGER. STORMS THAT PUSH INTO THE SRN CWA TONIGHT WILL HAVE THE POTENTIAL TO BE ELEVATED HAILERS AS WELL AS HEAVY RAIN PRODUCERS...THOUGH SKINNY CAPE PROFILE IN THE HAIL-PRODUCING LAYER AND WEAK MID-LEVEL LAPSE RATES FROM THE 12Z NAM WOULD INDICATE A MORE MARGINAL THREAT. EFFECTIVE DEEP-LAYER SHEAR IS OFF THE CHARTS FROM TONIGHT THROUGH TOMORROW AFTERNOON...PARTICULARLY IN THE SRN/ERN CWA...SO ANY STORMS THAT CAN GET GOING IN THE LOW-INSTABILITY ENVIRONMENT HAVE THE POTENTIAL TO BECOME ORGANIZED RAPIDLY. BELIEVE ELEVATED STORMS OVERNIGHT WILL MAKE A TRANSITION TO MORE SURFACE-BASED ACTIVITY RELATIVELY EARLY IN THE MORNING /AROUND 13-16Z/ AS MID-LEVEL COLD AIR ADVECTION AND AT LEAST A LITTLE DIURNAL HEATING GENERATE STRONGER MLCAPE. TRANSITION IS LIKELY TO TAKE PLACE ON ERN FRINGE OF CWA OR JUST EAST OF THERE...AND CWA REMAINS IN A MODERATE RISK IN THE SPC DAY 2 OUTLOOK. NAM TAKES MOST OF THE INSTABILITY INTO THE ERNMOST CWA BY 15-18Z...WHILE GFS IS A LITTLE SLOWER AND FURTHER NORTH...BRINGING SFC-BASED INSTABILITY INTO NRN IL AROUND THEN. SHEAR PROFILE WOULD INDICATE LINEAR CONVECTION IS THE MOST LIKELY MODE...WITH THE POTENTIAL FOR EMBEDDED SUPERCELLS IN A LARGER LINE OF CONVECTION. PRIMARY THREAT SHOULD SFC-BASED CONVECTION TAKE ROOT IN THE CWA WOULD BE FROM DAMAGING WINDS AND LARGE HAIL...BUT WHERE SFC-BASED CONVECTION DOES OCCUR...AN ISOLATED TORNADO IS ALSO POSSIBLE. HAVE HELD OFF ON ANY FLASH FLOOD HEADLINES AS GUIDANCE INDICATES EVEN WETTEST PART OF CWA CAN TAKE AT LEAST 1.5 IN. GRADIENT WINDS /SERLY AND BECOMING SWLY/ WILL ACCELERATE TONIGHT AS SFC LOW DEEPENS RAPIDLY OVER MO RIVER VALLEY...ACCOMPANIED BY STRONG GUSTS BY MID-MORNING AS MIXING AND POSSIBLY TSRA AID MOMENTUM TRANSFER OF STRONG WINDS DOWN TO THE GROUND. WILL HOLD OFF ON WIND HEADLINES AT THIS TIME...BUT CURRENT FCST FLIRTS WITH ADVISORY CRITERIA. MAYES && .LONG TERM...TOMORROW NIGHT THROUGH WEDNESDAY... MODELS ARE IN QUITE GOOD AGREEMENT THROUGH ABOUT FRIDAY...THEN DIVERGE DRASTICALLY BY LATE WEEKEND AND ARE COMPLETELY OUT OF PHASE BY THE END OF THE FORECAST PERIOD. AS A RESULT...AND BECAUSE FORECAST ATTENTION IS ON NEARER TERM...LEANED HEAVILY TOWARD HPC GUIDANCE FOR SUN-WED. DEEP...VERTICALLY STACKED CYCLONE WILL LINGER OVER THE WRN GREAT LAKES THROUGH LATE FRI AT LEAST...WITH CWA IN CYCLONIC FLOW AND LIKELY TO REMAIN CLOUDY/SHOWERY FOR MUCH OF THE DAY FRI. HAVE DROPPED MAX TEMPS QUITE A BIT ON FRI AND MIGHT NOT HAVE GONE DOWN FAR ENOUGH...AND HAVE INCREASED POPS FOR EARLY IN THE DAY WITH STRONG AGREEMENT AMONG MODELS TO KEEP A LARGE AREA OF MAINLY LIGHT PRECIP OVER THE CWA. WINDS ARE PROGGED TO REMAIN STRONG ON FRI...NEAR BUT JUST BELOW ADVISORY CRITERIA AGAIN. WILL CLEAR FROM SE TO NW LATE FRI INTO EARLY SAT...LEAVING A RATHER NICE WEEKEND. UPPER RIDGING BUILDS IN ON SAT...ALONG WITH SFC FLOW RETURNING TO SRLY AS A WEAK SFC RIDGE MOVES THROUGH. MAY SEE SOME CLOUDS START TO FILTER IN ON SUN AHEAD OF THE NEXT TROUGH DIGGING INTO THE WRN US...BUT CONTINUED SWLY FLOW AND SOME PRE-FRONTAL WARMING SHOULD PUSH TEMPS WELL ABOVE CLIMO FOR THE WEEKEND. ECMWF/GEM/GFS/GFS ENSEMBLES ARE IN AGREEMENT THAT A STRONG UPPER TROUGH WILL DIG INTO THE WRN US BY LATE WEEKEND/EARLY NEXT WEEK...WITH A COLD AIR PUSH BEHIND IT THAT WILL DROP OUR TEMPS NEAR OR BELOW CLIMO. HAVE HELD ONTO SOME SCHC/LOW CHC POPS AROUND MON/TUES...BUT HAVE VERY LOW CONFIDENCE IN TIMING OF ANY PRECIP. KEPT TEMPS CLOSER TO MEN GUIDANCE IN THE EXTENDED WITH GFS OPERATIONAL RUN SO FAR OUT OF ALIGNMENT WITH THE ENSEMBLE MEMBERS. MAYES && .AVIATION... FIRST GOOD SURGE OF WAA PRECIP WILL CONTINUE TO OVERSPREAD ALL TERMINAL SITES FROM SOUTH-TO-NORTH THIS AFTERNOON. MUCH OF THE ACTIVITY WILL INVOLVE MAINLY VFR CIGS AND VSBYS...WITH A FEW PASSING POCKETS OF MVFR CONDITIONS WITH EMBEDDED THUNDER AND ELEVATED MOISTURE FETCH TRYING TO SATURATE DOWNWARD. TIGHTENING PRESSURE GRADIENT WILL INDUCE SOUTHEAST WIND GUSTS UP TO 25 MPH THROUGH 00Z...AND EVEN INCREASE TO 30 MPH OVERNIGHT. AFTER 00Z TONIGHT... WAVES OF WIDESPREAD RAIN AND EMBEDDED THUNDER STILL LOOK ON TARGET AT ALL TERMINAL SITES...WITH OCCASIONAL LOWERING OF BOTH CIGS AND VSBYS INTO THE IFR REALM WITH THE PASSING MORE SUBSTANTIAL PRECIP POCKETS...ESPECIALLY AFTER 02Z. SOME STRONG STORMS MAY IMPACT THE BRL AND MLI TERMINAL SITES FROM 09Z-13Z OR SO...WITH HEAVY RAIN DROPPING VSBYS TO UNDER 1SM AND POSSIBLY SOME LARGE HAIL. 12 && .HYDROLOGY... MARENGO WILL CONTINUE TO BE FORECAST TO CREST NEAR MODERATE FLOOD STAGE BY FRI AFTERNOON...BUT IS DEPENDENT ON MODERATE RAINFALL AMOUNTS OCCURRING IN THE IOWA BASIN. LOCALLY HIGHER RAIN NEAR THE GAGE SITE MAY PRODUCE QUICKER AND HIGHER JUMPS. THERE IS THE POTENTIAL FOR MANY OF THE CENTRAL AND EASTERN IA RVR BASINS TO EXPERIENCING SUBSTANTIAL/WIDESPREAD RAINFALL AMOUNTS THROUGH THU MORNING. CURRENT RVR FCSTS ARE TAKING INTO ACCOUNT WIDESPREAD .8 TO 1.3 INCH RAINFALL AMOUNTS AND THE RUN-OFF THAT AMOUNT OF RAIN WILL INDUCE THROUGH THU MORNING. THIS WILL PRODUCE RISES ABOVE ACTION STAGE AT COLUMBUS JUNCTION/IOWA RVR...BRIGHTON/SKUNK RVR...AND CEDAR RAPIDS/CEDAR RVR THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. QPF OF 1.0 TO 1.5 INCHES MAY RAISE CONESVILLE/CEDAR RVR AND WAPELLO/IOWA RVR TO NEAR OR ABOVE FLOOD STAGE BY EARLY NEXT WEEK. WITH THE QPF UNCERTAINTIES...WILL STILL HOLD OF ANY FLOOD ADVISORIES OR WARNINGS FOR NOW AT THESE SITES...BUT KEEP THEM UNDER ATTENTION. HAVE ALREADY ISSUED A FLOOD ADVISORY FOR THE WAPSI NEAR DEWITT...AND SKUNK RVR NEAR SIGOURNEY TAKING INTO ACCOUNT ARRIVING WATER FROM UPSTREAM AND EVEN JUST MODERATE RAINFALL TONIGHT. HEAVIER RAIN OF 1.5 TO 2 INCHES AND RUN-OFF THIS WOULD PRODUCE MAY WARRANT A FLOOD WARNING FOR THESE SITES. HEAVY RAIN IN CENTRAL IA TONIGHT WILL ALSO PRODUCE RISES COMING DOWN STEAM THROUGH THE SOUTHEAST IA FCST SITES ON THE DSM RVR...BUT CURRENTLY THESE RISES ARE EXPECTED TO REMAIN BELOW FLOOD ADVISORY STAGE. 12 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES/12
Hazardous weather outlook, Oct 17, 5:00 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED OCT 17 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE STORMS SOUTH OF INTERSTATE 80 THIS AFTERNOON AND TONIGHT. RAIN AND THUNDERSTORMS WILL SPREAD OVER THE ENTIRE OUTLOOK AREA FROM SOUTHWEST TO NORTHEAST DURING THE AFTERNOON AND EARLY EVENING HOURS AS A STRONG STORM SYSTEM MOVES TOWARD THE REGION. STRONG WINDS GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT...ALONG WITH AREAS OF HEAVY RAINFALL. THE HEAVIEST RAINS...OVER 1 INCH...ARE EXPECTED TO FALL OVER PORTIONS OF EASTERN IOWA...BUT ARE POSSIBLE IN ANY LOCATION. LATE TONIGHT...A FEW STRONG TO SEVERE STORMS MAY MOVE ACROSS SOUTHERN PORTIONS OF THE AREA...WITH THE PRIMARY THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS ON THURSDAY FOR AREAS EAST OF THE MISSISSIPPI. WEST OF THE MISSISSIPPI ...THERE IS A SLIGHT RISK OF SEVERE STORMS. EMERGENCY MANAGERS AND SPOTTERS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS THREAT. WINDY CONDITIONS ALONG WITH A CHANCE OF THUNDERSTORMS ARE EXPECTED DURING THE DAY ON THURSDAY. BRISK WINDS ARE STILL EXPECTED THURSDAY NIGHT INTO FRIDAY. SIGNIFICANT RISES ON AREA RIVERS ARE EXPECTED BY NEXT WEEKEND DUE TO THE RECENT HEAVY RAIN ACROSS IOWA. POTENTIAL RIVERS THAT MAY BE AFFECTED ARE THE CEDAR...IOWA...WAPSIPINICON...SKUNK...AND DES MOINES RIVERS. LOOKING FURTHER OUT...ANOTHER FALL STORM SYSTEM COULD POTENTIALLY AFFECT THE REGION SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING OR LATE TONIGHT. SPOTTER ACTIVATION IS ANTICIPATED FOR THURSDAY AFTERNOON.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:41 AM CDT | River Flood Advisory | DVN | Clinton, Scott | 16 days |
Nearby
River Flood Warnings in Iowa, 2007Every river flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.